Joel David Hamkins
O'Hara Professor of Philosophy and Mathematics
Ph.D. in Mathematics, May 1994, University of California, Berkeley
C.Phil. in Mathematics, December 1991, University of California, Berkeley
B.S. in Mathematics, May 1988, California Institute of Technology
M.A. by Resolution, September 2018, Oxford University
Starting Spring 2022
Professor Hamkins is a mathematician and philosopher who undertakes research on the mathematics and philosophy of the infinite, working on a broad spectrum of topics in logic and the philosophy of mathematics, including mathematical and philosophical logic, modal logic, set theory and the philosophy of set theory, forcing and large cardinals, computability theory, infinitary computability, infinitary game theory, and infinitary utilitarianism. He earned his PhD in mathematics from the University of California at Berkeley and comes to Notre Dame from the University of Oxford, where he was Professor of Logic in the Faculty of Philosophy and the Sir Peter Strawson Fellow of Philosophy at University College, Oxford. Prior to that, he held longstanding positions in mathematics, philosophy, and computer science at the City University of New York, as well as diverse visiting positions at New York University, Carnegie Mellon University, University of California at Berkely, University of Amsterdam, University of Münster, and elsewhere. Professor Hamkins is the top user on the advanced mathematics Q&A site MathOverflow.
- Joel David Hamkins. Lectures on the Philosophy of Mathematics. MIT Press, 2021.
- Joel David Hamkins. Proof and the Art of Mathematics. MIT Press, 2020.
Other representative publications:
- Joel David Hamkins. “The set-theoretic multiverse”. Review of Symbolic Logic 5 (2012), pp. 416–449.
- Joel David Hamkins and Benedikt Löwe. “The modal logic of forcing”. Trans. AMS 360.4 (2008), pp. 1793–1817.
- Joel David Hamkins. “Is the dream solution of the continuum hypothesis attainable?” Notre Dame J. Formal Logic 56.1 (2015), pp. 135–145.
C. D. A. Evans and Joel David Hamkins. “Transfinite game values in infinite chess”. Integers 14 (2014), Paper No. G2, 36.